The management of heparin therapy in patients who have a subtherapeutic activated partial thromboplastin time (APTT) despite high doses of heparin is problematic because the risk of heparin-associated bleeding increases with dose. Results of experimental studies in animals indicate that when the APTT response to heparin is blunted by infusion of procoagulants, dose escalation can be avoided without compromising efficacy, by monitoring treatment with a heparin assay.
A randomized, controlled trial was conducted in which patients with acute deep vein thrombosis, pulmonary embolism, or axillary vein thrombosis who required 35 000 U or more of intravenous heparin by continuous infusion during the previous 24 hours were allocated to have their heparin therapy monitored either by anti-factor Xa levels (targeted range, 0.35 to 0.67 U/mL) or by the APTT (targeted range, 60 to 85 seconds). Both ranges were equivalent to a heparin level of 0.2 to 0.4 U/mL by protamine titration.
Three (4.6%) of 65 patients in the anti-factor Xa group experienced recurrent venous thromboembolism compared with four (6.1%) of 66 patients in the APTT group (difference, 1.5%; confidence interval, —6.7% to 8.4%) (P=.7). There were four bleeding events (6.1%) in the APTT group compared with one (1.5%) in the anti— factor Xa group (difference, 4.6%; confidence interval, —3.3% to 7.5%) (P=.4). During the period of heparin therapy before warfarin treatment was begun, the patients in the APTT group required a statistically significantly greater amount of heparin compared with the patients in the anti—factor Xa group. The daily mean APTT was subtherapeutic in patients in the anti—factor Xa group, and it was within the therapeutic range in the APTT group. The daily mean anti—factor Xa levels for both groups were within the therapeutic range.
The heparin assay is a safe and effective method for monitoring heparin treatment in patients with acute venous thromboembolism whose APTT remains subtherapeutic despite large daily doses of heparin. In such patients, dosage escalation can be avoided if the heparin level is therapeutic.(Arch Intern Med. 1994;154:49-56)